Arizona, 2020Flash Flood and Hail in Arizona, August 20, 2020
August 20, 2020 · NWS TWC · 4 events in 3 counties and zones
A moisture surge from remnants of Hurricane Genevieve near lower Baja helped fuel thunderstorms that moved west and produced damaging winds and flash flooding in parts of Santa Cruz and eastern Pima counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moisture surge from remnants of Hurricane Genevieve near lower Baja helped fuel thunderstorms that moved west and produced damaging winds and flash flooding in parts of Santa Cruz and eastern Pima counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 2:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Thu Aug 20 2020
.SYNOPSIS...Expect storm coverage and chances to increase today
into the weekend. High temperatures will moderate through the
weekend, but will still be 2-5 degrees above normal. Next week
storm chances decrease and temperatures climb back up to near
record levels.
&&
.DISCUSSION...Gulf surge continues this afternoon, thanks to
Tropical storm Genevieve, with Yuma Vad wind profile showing
southerly winds up to 5k deep with dewpoints in the 60s to lower
70s across Yuma county. Closer to home dewpoints were in the 40s
to lower 60s. PW values ranges from 0.90" near the AZ/NM border
to 1.5" over far western Pima county.
Interesting CAM solutions with the 20/12z UofA WRFNAM the most
active with line of thunderstorms, some severe, producing areas
of blowing dust, moving propagating W-SW across the area this
evening and continuing into the overnight hours out west while the
WRFGFS was the least active. The most recent runs of the HRRR was
in between, still active but not like the WRFNAM. SPC has most of
the area under marginal risk of severe storms for strong gusty
winds. Localized heavy rain also a threat.
Friday: Tropical Storm Genevieve will be weakening as it moving
west of the Baja Spur. For southern Arizona, enough moisture will
be around for isolated to scattered showers and thunderstorms
under easterly flow aloft with upper high near the 4 corners.
Weekend: Isolated to scattered showers and thunderstorms in the
afternoon and evening. What will be noticeable will be the cooler
daytime temperatures, especially Saturday, versus what has been
occurring this month. Enjoy it for it won't last long. There is
chance, around 33%, that the Tucson airport could record the first
sub-triple digit high of the month. Fingers crossed.
Next week: We heat up again with record or near record highs with
heat risk issues raising its ugly head once again. Likely will
need another round of Excessive Heat Warnings for most of the
week. Thunderstorm activity each day will be isolated at best.
&&
.AVIATION...Valid through 22/00Z.
FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this
afternoon as SCT TSRA/SHRA develops. This activity continues into
the evening hours, dissipating overnight. Surface wind gusts to 40
kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain
obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts
with gusts to 25 kts, becoming light and variable later in the
evening. Similar wind regime returns tomorrow afternoon with another
round of SCT TSRA/SHRA. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Due to a surge of moisture, expect broader
coverage of afternoon/evening showers and thunderstorms starting
today into early next week. The best chance for widespread
precipitation occurs this weekend. 20-foot winds generally remain
less than 15 mph outside of any thunderstorm gusts which could reach
upwards of 40 mph. Minimum relative humidities increase to 25-30
percent across the valleys Friday through Sunday along with good
overnight recoveries.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 1:16 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
116 PM MST Thu Aug 20 2020
AZZ509-510-202045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
116 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 145 PM MST...
At 115 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Blue, or 24 miles north of Mule Creek, moving
southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly remote areas of northeastern
Greenlee County.
LAT...LON 3333 10936 3358 10916 3354 10904 3331 10905
3330 10904 3329 10904 3323 10905
TIME...MOT...LOC 2015Z 035DEG 10KT 3345 10911
RHSpecial weather statement, Aug 20, 2:17 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 20 2020
AZZ503-513-202145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park,
Kino Springs and Lochiel.
LAT...LON 3156 11086 3151 11059 3134 11058 3133 11059
3134 11087
TIME...MOT...LOC 2117Z 091DEG 8KT 3141 11068
RHSpecial weather statement, Aug 20, 2:20 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Thu Aug 20 2020
AZZ509-510-202215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
220 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Morenci, or 13 miles northwest of Clifton, moving
south at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3335 10959 3326 10911 3285 10919 3300 10978
TIME...MOT...LOC 2120Z 357DEG 20KT 3320 10940
Special weather statement, Aug 20, 3:51 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Thu Aug 20 2020
AZZ507-508-511-513-202315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
351 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
415 PM MST...
At 351 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Tombstone, or 16 miles southeast of Benson, moving
west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Benson, Whetstone, Huachuca City, St. David, Tombstone, Dragoon,
Kartchner Caverns State Park, Pearce-Sunsites, Cochise, Texas Canyon,
Muleshoe Ranch Preserve, Fairbank and Cascabel.
LAT...LON 3241 10999 3174 10981 3162 11037 3241 11044
TIME...MOT...LOC 2251Z 067DEG 8KT 3185 11006
RH
Event by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Santa Cruz
- When
- August 20, 4:15 PM MST
- Where
- Santa Cruz County, 0.69 mi S of Tubac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 31.610, -111.050
Thunderstorm winds downed a large tree in Tubac Barrio.
Hail, Cochise
- When
- August 20, 5:25 PM MST
- Where
- Cochise County, 0.65 mi SSE of Cascabel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.291, -110.366
Thunderstorm Wind, Pima
- When
- August 20, 6:50 PM MST
- Where
- Pima County, 4.1 mi W of (Tus)tucson Intl Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.120, -111.020
Thunderstorm winds downed several large tree limbs that fell onto power lines, causing a power outage for 6000 customers in Drexel Heights.
Flash Flood, Pima
- When
- August 20, 7:30 PM MST to 9:00 PM MST
- Where
- Pima County, 3.53 mi SW of Drexel Hgts to 2.67 mi SW of Drexel Hgts
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.142, -111.060
Heavy rain of 1 to 2 inches caused the closure of several streets in SW Tucson between Drexel and Valencia Roads due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919559, 919560, 919561, 919562.